Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

June 3, 2021St. Clair County, Alabama

NWS Birmingham, AL issued this special weather statement at Jun 3, 2021, 5:53 PM CDT for St. Clair County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2021, 5:53 PM CDT (22:53 UTC)
Expired
Jun 3, 2021, 6:30 PM CDT
In force
37 min
Issued by
NWS Birmingham, AL

County St. Clair County, AL

The radar

The Birmingham radar (KBMX), 49 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.9 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
954 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

631 
WWUS84 KBMX 032253
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
553 PM CDT Thu Jun 3 2021
 
ALZ024-026-032330-
Jefferson AL-St. Clair AL-
553 PM CDT Thu Jun 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON AND WEST
CENTRAL ST. CLAIR COUNTIES UNTIL 630 PM CDT...

At 553 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Branchville to near Brook Highland. Movement
was northeast at 5 mph.

Pea size hail and wind gusts around 40 mph will be possible with 
these storms.

Locations impacted include...
Birmingham, Vestavia Hills, Homewood, Mountain Brook, Trussville,
Irondale, Leeds, Moody, Springville, Odenville, Center Point,
Tarrant, Margaret, Argo, Chalkville, Shops of Grand River, Bald Rock,
Kingston, Five Points South and Grayson Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3372 8629 3356 8640 3353 8648 3355 8648
      3355 8652 3353 8652 3351 8657 3348 8659
      3347 8667 3343 8670 3343 8672 3342 8672
      3347 8681 3356 8680 3367 8665 3370 8655
      3380 8649 3382 8635
TIME...MOT...LOC 2253Z 224DEG 6KT 3368 8644 3350 8667 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jun 3, 3:00 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 3, 3:00 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
300 PM CDT Thu Jun 3 2021

.SHORT TERM...
/Updated at 1245 PM CDT Thu Jun 03 2021/

Features of Interest.

The forecast area remains between a longwave trough that extends
from Southern Canada into the Mid South Region while deep-layer
ridging persists to our east over the Southwest Northern Atlantic.

A surface low was analyzed over Central Indiana with a cold front
that extended southwest into Western Tennessee. The front then
becomes stationary further southwest across Western Mississippi
into Southern Louisiana and South Texas.

Hazardous Weather Concerns.

Similar to yesterday, a few stronger storms will be possible
today. However, severe storms are not expected. The better
dynamics and shear are over the northeastern portion of the
forecast area this morning will move northeast of the area by mid
afternoon. We will continue to monitor convection in the northeast
as this has the best potential for organized deep convection.

Wet Microburst Concerns.

After evaluating the morning sounding and modifying for the
expected conditions this afternoon and evaluating point forecast
soundings, there will be a low risk of wet microburst activity
across the southern third of the forecast area. Steepening lapse
rates along with some residual drier air aloft will support this
risk this afternoon into early evening generally near and south of
the U.S. Highway 80 corridor.

Today.

Mostly cloudy skies with showers and isolated thunderstorms to
continue to develop with the best chances across our Central and
Eastern Counties. Highs will range from the low 80s northwest to
the upper 80s southeast. Winds will be out of the southwest 6-12
mph with higher speeds near showers and storms.

Tonight.

Mostly cloudy skies are expected with scattered showers and a
decreasing potential for thunderstorms. The best chances will be
generally along and southeast of the Interstate 59 corridor as a
weak front to our west advances east into our northwest counties.
Some patchy fog may develop across portions of the Eastern and
Southern areas that experienced heavy rainfall today. Lows will
range from near 60 northwest to the mid 60s southeast. Winds will
be light overnight.

Friday.

The front will decelerate further as it moves southeast, likely
stalling across the southern third of the forecast area on Friday.
Expect mostly cloudy skies south with showers and some
thunderstorms while cloud cover and rain chances will be lower to
the north and northwest. Highs will range from the lower 80s
northwest to the upper 80s southeast. Winds will be out of the
northwest behind the front and from the southwest ahead of it with
speeds from 5-10 mph.

05

Previous short-term discussion:
/Updated at 359 AM CDT Thu Jun 03 2021/
Today through Friday.

This AM we have large scale upper troughing across East Central
Conus approaching the Mid Mississippi River Valley. This upper
trough is expected to weaken over Eastern Conus as the main energy
pulls NE leaving the longwave trough flattened some as well as
leaving a bit over energy over TX weakening the overall flow over AL
by Friday. At the same time at the surface, we have a low pressure
system over IN with a warm front extending EWD into OH/WV and MD and
a cold front extending SSW toward MS. This low will continue to the
NE across the Great Lakes and over New Brunswick by Friday morning.
As it does so, it will drag the cold front into AL and stall it out
across C AL late today as the low pulls further away and the upper
level flow weakens. Shortwave perturbations will continue to swing
around the base of the weakening upper trough today as it
progresses. Today, some weak forcing from the surface front will
allow for convection to progress further E/SE into C AL. For this
afternoon, a few strong storms are not to be ruled out across
portions of area with daytime heating. However, any lingering low
level jet activity looks to pull away this morning as the upper
system and surface low move out to the NE. Better chances for severe
should be to the NE of C AL overall.

08

.LONG TERM...
/Updated at 0244 PM CDT Thu Jun 03 2021/

Forecast remains on track. Expect supressed rain chances Friday
and Saturday as short wave ridging builds between the departing
long wave trough to the northeast and the cutoff low centered over
Texas.

The same upper low will drift eastward towards AL through the
weekend...bringing back an increase in rain chances from west to
east Sunday and into Monday. Activity should be mainly diurnally
driven...similar to a typical summer pattern, but enhanced by the
presences of the upper low. Atypically...pressure gradient remains
unseasonably "high", which will keep things a little breezier than
a typical summer stagnant period. Temperature range will be
affected by rain and clouds across the area...for a moderate/mild
sort of summer heat.

Late in the forecast period...the upper low weakens/becomes
absorbed in a pattern that looks like it wants to favor a high
amplitude ridge over the central US...but models don't quite get
there. Either way, main storm track remaining well north of the
state points towards climatology as perhaps the best forecast tool
by the end of the period.

02

Previous long-term discussion:
/Updated at 359 AM CDT Thu Jun 03 2021/
Friday night through Wednesday.

A cut-off upper level low develops over Texas as we go into the
weekend, which will act to amplify a shortwave ridge over much of
Central AL Friday night into Saturday. A weak frontal boundary
that slid into our area becomes mostly washed out on Saturday.
There could be some isolated to scattered thunderstorms develop in
the afternoon, but coverage will be limited due to the ridging in
place.

Sunday through Wednesday will see a continuation of the unsettled
pattern as the weak upper level cut-off low initially shift eastward
before dissipating over the Southeastern CONUS. This will result
scattered to numerous afternoon showers each day through mid-week.
Temperatures should remain fairly steady with highs in the mid to
upper 80s and lows in the upper 60s to near 70.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

Scattered showers with isolated thunderstorms will be the concern
this afternoon and evening with best chances east and south.
Thunderstorm potential will decrease overnight with lingering
showers south and east along with some patchy fog before sunrise
east and southeast.

Expect continued showers with thunderstorm chances increasing
again during the day on Friday as a weak front stalls across the
southern counties.

Note: AMD NOT SKED until further notice at KASN due to ongoing
equipment issues.

05

&&

.FIRE WEATHER...

Scattered to numerous showers and thunderstorms expected today. Rain
chances diminish Friday into Saturday before scattered to numerous
thunderstorms return for the first half of next week. Overall, min
RHs will remain high through the forecast period given the moist air
mass in place.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     63  85  63  89  64 /  60  20   0  10  20
Anniston    64  85  66  88  68 /  70  30  10  20  20
Birmingham  64  87  66  89  69 /  50  20  10  20  20
Tuscaloosa  64  87  67  88  69 /  40  20  10  20  20
Calera      65  85  67  88  69 /  60  30  10  20  20
Auburn      65  85  68  87  69 /  70  40  10  20  20
Montgomery  70  88  69  90  71 /  70  40  10  20  20
Troy        67  87  68  89  69 /  50  50  10  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 3, 8:40 AM CDT, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
840 AM CDT Thu Jun 3 2021

ALZ011>015-017>050-041645-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
840 AM CDT Thu Jun 3 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jun 3, 1:50 PM CDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
150 PM CDT Thu Jun 3 2021

ALZ035-041-043-031915-
Chilton AL-Autauga AL-Elmore AL-
150 PM CDT Thu Jun 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AUTAUGA...
NORTHWESTERN ELMORE AND SOUTHEASTERN CHILTON COUNTIES UNTIL 215 PM
CDT...

At 150 PM CDT, Doppler radar was tracking a strong thunderstorm over
Verbena, or 8 miles southeast of Clanton, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marbury, Verbena, Mitchell Lake, Mitchell Dam, Cooper and New
Prospect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3277 8664 3282 8648 3282 8646 3281 8644
      3280 8644 3279 8641 3277 8641 3276 8639
      3275 8635 3266 8635 3266 8661
TIME...MOT...LOC 1850Z 263DEG 18KT 3274 8654

40/Sizemore
Special weather statement, Jun 3, 2:21 PM CDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
221 PM CDT Thu Jun 3 2021

ALZ035-041-043-031945-
Chilton AL-Autauga AL-Elmore AL-
221 PM CDT Thu Jun 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AUTAUGA...
NORTHWESTERN ELMORE AND SOUTHEASTERN CHILTON COUNTIES UNTIL 245 PM
CDT...

At 220 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marbury, or 13 miles southeast of Clanton, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Jordan Lake, Marbury, Welona, Titus, Weoka Mills, Holtville and New
Prospect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3265 8654 3275 8653 3276 8639 3275 8637
      3275 8634 3277 8634 3277 8632 3275 8632
      3275 8630 3271 8628 3263 8630
TIME...MOT...LOC 1920Z 266DEG 15KT 3270 8646

40/Sizemore
Special weather statement, Jun 3, 2:30 PM CDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
230 PM CDT Thu Jun 3 2021

ALZ025>027-032000-
Shelby AL-Talladega AL-St. Clair AL-
230 PM CDT Thu Jun 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TALLADEGA...NORTHEASTERN
SHELBY AND SOUTHWESTERN ST. CLAIR COUNTIES UNTIL 300 PM CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vandiver, or 9 miles southeast of Leeds, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pell City, Vincent, Alpine Bay Resort, Coosa Island, Logan Martin
Lake, Country Club Estates, Sterrett and Chula Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3341 8646 3348 8651 3360 8636 3352 8626
      3342 8623
TIME...MOT...LOC 1930Z 248DEG 15KT 3346 8643

40/Sizemore
Special weather statement, Jun 3, 2:51 PM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
251 PM CDT Thu Jun 3 2021

ALZ019-021-032015-
Calhoun AL-Cleburne AL-
251 PM CDT Thu Jun 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALHOUN AND SOUTHERN
CLEBURNE COUNTIES UNTIL 315 PM CDT...

At 251 PM CDT, Doppler radar was tracking a strong thunderstorm near
Abernathy, or 12 miles east of Heflin, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Anniston, Oxford, Heflin, Fruithurst, Edwardsville, Muscadine,
Abernathy, Hollis Crossroads, Trickem, Lake Cleburne, Dearmanville, I
20 Welcome Center, Chalafinnee and Camp Sequoyah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3349 8563 3350 8581 3354 8581 3354 8580
      3358 8580 3363 8576 3379 8537 3359 8533
TIME...MOT...LOC 1951Z 261DEG 23KT 3368 8537

40/Sizemore
Special weather statement, Jun 3, 3:42 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Birmingham AL
342 PM CDT Thu Jun 3 2021

ALZ040-041-032115-
Autauga AL-Dallas AL-
342 PM CDT Thu Jun 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN AUTAUGA AND EAST
CENTRAL DALLAS COUNTIES UNTIL 415 PM CDT...

At 341 PM CDT, Doppler radar was tracking a strong thunderstorm over
Burnsville, or near Valley Grande, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Selma, Selmont-West Selmont, Billingsley, Mulberry, Vida Junction,
Gardner Island, Old Cahaba Park, Memorial Stadium, Burnsville, Dallas
County Horse Arena, Skyharbor Airport, Craig Field Aiport, Selma Drag
Strip, Edmund Pettus Bridge, Selma University and Dawson Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3230 8719 3235 8719 3266 8678 3266 8672
      3271 8671 3271 8662 3260 8656 3230 8696
TIME...MOT...LOC 2041Z 256DEG 9KT 3248 8689

40/Sizemore
Special weather statement, Jun 3, 5:53 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
553 PM CDT Thu Jun 3 2021

ALZ024-026-032330-
Jefferson AL-St. Clair AL-
553 PM CDT Thu Jun 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON AND WEST
CENTRAL ST. CLAIR COUNTIES UNTIL 630 PM CDT...

At 553 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Branchville to near Brook Highland. Movement
was northeast at 5 mph.

Pea size hail and wind gusts around 40 mph will be possible with
these storms.

Locations impacted include...
Birmingham, Vestavia Hills, Homewood, Mountain Brook, Trussville,
Irondale, Leeds, Moody, Springville, Odenville, Center Point,
Tarrant, Margaret, Argo, Chalkville, Shops of Grand River, Bald Rock,
Kingston, Five Points South and Grayson Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3372 8629 3356 8640 3353 8648 3355 8648
      3355 8652 3353 8652 3351 8657 3348 8659
      3347 8667 3343 8670 3343 8672 3342 8672
      3347 8681 3356 8680 3367 8665 3370 8655
      3380 8649 3382 8635
TIME...MOT...LOC 2253Z 224DEG 6KT 3368 8644 3350 8667

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 12:26 PM CDTSpecial Weather StatementBMXAutauga34 min
Jun 3, 12:29 PM CDTSpecial Weather StatementBMXCleburne31 min
Jun 3, 1:50 PM CDTSpecial Weather StatementBMXChilton25 min
Jun 3, 2:21 PM CDTSpecial Weather StatementBMXElmore24 min
Jun 3, 2:30 PM CDTSpecial Weather StatementBMXTalladega30 min
Jun 3, 2:51 PM CDTSpecial Weather StatementBMXCleburne24 min
Jun 3, 3:42 PM CDTSpecial Weather StatementBMXDallas33 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.